Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 165, NWS St. Louis, MO

May 31, 20044 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 31, 2004, 8:21 PM CDT for 4 counties in Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 8:21 PM CDT (01:21 UTC)
Expired
May 31, 2004, 8:45 PM CDT
In force
24 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Callaway County, MO, Lincoln County, MO, Montgomery County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 72 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.4 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2205 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

876 
WUUS53 KLSX 010121
SVRLSX
MOC027-113-139-219-010145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
821 PM CDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CALLAWAY COUNTY IN CENTRAL MISSOURI
  WESTERN LINCOLN COUNTY IN EAST CENTRAL MISSOURI
  MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI
  NORTHWESTERN WARREN COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 845 PM CDT

* AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM BELLFLOWER TO 15 MILES
  SOUTHWEST OF WILLIAMSBURG...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BIG SPRING
  JONESBURG

THIS LINE OF STORMS HAS A HISTORY OF PRODUCING DAMAGING WINDS...AND
HAS DOWNED NUMEROUS TREES AND POWER LINES. TAKE SHELTER IMMEDIATELY
IN THE INTERIOR PORTION OF A STURDY BUILDING. STAY AWAY FROM OUTSIDE
WALLS AND WINDOWS

LAT...LON 3912 9139 3873 9202 3873 9137 3909 9104

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:40 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, May 31, 3:40 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
340 PM CDT MON MAY 31 2004

MDLS ARE IN FAIRLY GD AGREEMENT THAT UA PTRN THRU MUCH OF THIS WORK
WEEK WL BE DOMINATED BY UPR LO...FIRST ANCHORED OVR UPR MS
VLY...THEN OPENING UP A BIT AND DROPPING INTO OHIO VLY.

PERHAPS THE MOST DFCLT PART OF FCST IS TRYING TO PIN DOWN PCPN
THRT.  BLV THAT DIURNALLY DRIVEN -SHRA/-TSRA OVR N AREAS WL DSPT
THIS EVE...WITH THIS PCPN TREND REPEATING ITSELF OVR N AREAS ON TUE.
HWVR...BY TUE EVE AS UPR TROF SAGS INTO AREA THINK THAT SM PCPN WL
CONT INTO THE OVRNGT HRS...AND PERHAPS DROP INTO S AREAS.  AFTER
LOOKING AT THE 18Z SFC MAP...ALSO NOTICED THAT MSTR TO THE S OF THE
STALLED FNTL BNDRY ISNT ALL THAT FAR AWAY...AND A BIT OF RETURN LO
LVL FLOW AHD OF TROF MAY PULL SM OF THAT INSTABILITY BACK INTO OUR
FAR S AREAS.  ALTHO MDL OUTPUT DOESNT PULL THE MSTR AND INSTABILITY
THAT FAR N...THEY OFTEN DO NOT HNDL THIS TYPE OF SITN VRY WELL.

IT APRS THAT LOTS OF CLDS WL DROP SWD ACR AREA ON WED AS UPR TROF
SAGS S.  COULDNT RULE OUT A FEW MORE SHWRS ATTM...BUT AMS DOESNT
LK QUITE AS UNSTBL AS MID LVL TEMPS BGN TO WRM AND XTNSV CLD CVR WL
LIMIT HTG.

TEMPS ON TUE SHUD BE SIMILAR TO THOSE OF TDA...BUT SHUD DROP 5-10
DEGREES BY WED DUE TO THE CLDS AND THE ARRIVAL OF THE COLDER AIR
ASSOC WITH THE UPR TROF.

FOR THE LTR HLF OF THE WEEK...APRS TEMPS SHUD SLOLY MODERATE AS HGTS
RBND ACR AREA.  PTRN MAY BCM ACTIVE ONCE AGAIN BY NXT WEEKEND AS
RETURN FLO BGNS OVRRUNNING OF FNT THAT MDLS SUGGEST WL RMN S OF
CWA.  HOPEFULLY...WELL BE RESTED UP BY THEN.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.IL...NONE

TRUETT

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 31, 4:00 PM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT MON MAY 31 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
400 PM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST MISSOURI
AS WELL AS WEST CENTRAL ILLINOIS AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING ACROSS NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS AS AN UPPER AIR DISTURBANCE MOVES
ACROSS THE AREA.  THESE STORMS ARE NOT EXPECTED TO BE SEVERE...
ALTHOUGH A FEW MAY PRODUCE SMALL HAIL AND OCCASIONAL LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS AGAIN ON TUESDAY...AND ACROSS THE ENTIRE AREA
ON TUESDAY NIGHT.  AFTER A WELCOME DRY SPELL THROUGH THE WORK WEEK...
A CHANCE FOR THUNDERSTORMS WILL RETURN ACROSS THE AREA ON SATURDAY
AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TONIGHT.

CARNEY

In the hours before

Local storm report, May 31, 8:04 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
804 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND DMG     MODESTO                 39.48N 89.98W
05/31/2004                   MACOUPIN           IL   LAW ENFORCEMENT

            ROOF BLOWN OFF SHED...AS GUST FRONT MOVED ACROSS.

&&

CVKING
Local storm report, May 31, 8:04 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
804 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND DMG     MODESTO                 39.48N 89.98W
05/31/2004                   MACOUPIN           IL   LAW ENFORCEMENT

            ROOF BLOWN OFF SHED...AS GUST FRONT MOVED ACROSS.

&&

CVKING
Local storm report, May 31, 8:08 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
808 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     3 SE ALTON              38.87N 90.11W
05/31/2004                   MADISON            IL   LAW ENFORCEMENT

            LARGE TREE DOWN IN COTTAGE HILL

&&

CVKING
Local storm report, May 31, 8:08 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
808 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     3 SE ALTON              38.87N 90.11W
05/31/2004                   MADISON            IL   LAW ENFORCEMENT

            LARGE TREE DOWN IN COTTAGE HILL

&&

CVKING
Local storm report, May 31, 8:13 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
813 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TSTM WND DMG     GILLESPIE               39.13N 89.82W
05/31/2004                   MACOUPIN           IL   TRAINED SPOTTER

            LARGE BRANCHES DOWN

0801 PM     TSTM WND GST     3 NW LITCHFIELD         39.21N 89.70W
05/31/2004  70 MPH           MONTGOMERY         IL   TRAINED SPOTTER

&&

CVKING
Local storm report, May 31, 8:13 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
813 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TSTM WND DMG     GILLESPIE               39.13N 89.82W
05/31/2004                   MACOUPIN           IL   TRAINED SPOTTER

            LARGE BRANCHES DOWN

0801 PM     TSTM WND GST     3 NW LITCHFIELD         39.21N 89.70W
05/31/2004  70 MPH           MONTGOMERY         IL   TRAINED SPOTTER

&&

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:34 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway26 min
May 31, 7:46 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Warren59 min
May 31, 7:54 PM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Montgomery36 min
May 31, 8:16 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.